MAUDE Adverse Event Report: HALYARD - IRVINE ON-Q PUMP KITS WITH ON-Q SILVERSOAKER CATHETER; CATHETERS

HALYARD - IRVINE ON-Q PUMP KITS WITH ON-Q SILVERSOAKER CATHETER; CATHETERS
Model Number PM048-A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Code Available (3191)
Date of Event 08/04/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device fragments in patient the product involved in the report has been returned and is being processed for evaluation.A review of the device history record is in-progress.Upon completion of the sample evaluation and investigation; a follow-up report will be filed.All information reasonably known as of 25-aug-2017 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by halyard health represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to halyard health.Halyard health has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the halyard health complaint database and identified as complaint comp-irv(b)(4).
 
Event or Problem Description
Fill volume: 550 ml, flow rate: unknown, procedure: bariatric surgery, cathplace: below breast bone.It was reported a catheter break occurred.The patient removed the dual catheters.One catheter came out without any issues.The patient did not feel any resistance when removing the second catheter however, the patient felt it snapped off.The patient stated that it broke above the soaking portion.Therefore, the patient called his doctor who informed him to go to the emergency room (er).A surgical resident at the er assessed the patient and determined the catheter did indeed break.The patient was doing well and was in stable in condition.The patient did not exhibit any signs and symptoms of infection.An x-ray was also completed.The healthcare providers are planning to retrieve the catheter by making a small incision and removing it out.The healthcare providers planned to do this in the er.The healthcare providers did not suspect that the catheter was deep inside the patient as it broke near the catheter insertion site.It was suspected that 10 cm of the catheter was left as the catheter broke right above the soaking section.Additional information received (b)(6) 2017 stated the catheter was deep between the muscle and peritoneal fascia.The insertion point was below the breast bone.The surgery was laparoscopic.The patient was taken to the operating room (or) on saturday as the catheter could not be visualized under ultrasound (u/s), x-ray, or computed tomography (ct) in the er.In the or the healthcare providers used higher frequency u/s and were able to visualize the broken segment and remove it.The patient was reported doing well.No further information to be provided.
 
Additional Manufacturer Narrative
The device history record for the reported lot number, 0202629155, was reviewed and documented that the lot was manufactured according to the approved manufacturing procedures, specifications, and then released by quality assurance.One sample device was returned.The silver-soaker catheter was returned not fully intact, missing half of the catheter segment starting from the 2nd markings.There is evidence of stretching at the 2nd markings measured to be 0.033 and the non-stretching part was measured to be 0.044¿.The catheter was examined under a microscope magnified at 2.5x and 1.6x, no signs of brittleness were observed.The catheter edges look like a sharp object was used.This would indicate excessive force was applied to the device.Tensile strength was performed on the catheter using the instron machine.The passing rate for the test is >2.8(lbf) at the infusion segment and >4.00 (lbf) for the mid-body segment.The result for the catheter mid-body segment was 12.38(lbf).The infusion segment was unable to be performed because it was not returned.The catheter met specifications during the tensile test and no additional testing was performed.The investigation summary concluded that the silver soaker catheter was received not fully intact, missing half of the catheter segment starting from the 2nd markings.Evidence revealed that stretching was observed before the breakage.The catheter edges look like a sharp object was used.Tensile strength was performed on the mid-body segment and met specifications.Excessive force failure mode was chosen because during visual observation of the catheter, stretching and breakage was observed.Tensile strength on the mid-body met specifications.Using excessive force >4.00(lbf) on the catheter at the mid-body segment and >2.8(lbf) at the infusion segment will cause it to break.The root cause was concluded to be damaged component.All information reasonably known as of 3-nov-2017 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by halyard health represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to halyard health.Halyard health has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the halyard health complaint database and identified as complaint (b)(4).

Brand Name
ON-Q PUMP KITS WITH ON-Q SILVERSOAKER CATHETER
Common Device Name
CATHETERS
Manufacturer (Section D)
HALYARD - IRVINE
43 discovery
suite 100
irvine CA 92618
MDR Report Key6822975
Report Number2026095-2017-00152
Device Sequence Number10969591
Product Code MEB
UDI-Device Identifier30680651137235
UDI-Public30680651137235
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K063530
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other Health Care Professional
Device Expiration Date08/11/2019
Device Model NumberPM048-A
Device Catalogue Number101372303
Device Lot Number0202629155
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/18/2017
Initial Date Received by Manufacturer 08/04/2017
Supplement Date Received by Manufacturer10/10/2017
Initial Report FDA Received Date08/25/2017
Supplement Report FDA Received Date11/03/2017
Patient Sequence Number1
Patient Age36 YR
Patient Weight213